Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 243, NWS Baltimore/Washington

August 27, 2003Allegany County, Maryland; Mineral County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 27, 2003, 4:03 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2003, 4:03 PM EDT (20:03 UTC)
Expired
Aug 27, 2003, 4:45 PM EDT
In force
42 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Allegany County, MD, Mineral County, WV

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 27, 3:00 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED AUG 27 2003

...SHORT TERM (TNGT AND THU)...

BUSY SHIFT TODAY WITH MONITORING STORMS THIS MORNING...THEN TRYING
TO FIGURE OUT WHAT WILL HAPPEN FOR THE REMAINDER OF THIS AFTERNOON
AND EVENING. SATL IMAGRY SHOWS IMPRESSIVE SVR STORM COMPLEX OVER
ERN-CNTRL OH...WITH LATEST REPORTS OF LARGE HAIL...2.75 IN...
COMING FROM EASTERN OH. THIS SVR COMPLEX IS HEADING EAST AND WHILE
THERE IS SOME QUESTION ON WHETHER IT WILL HOLD TOGETHER...THE
AIRMASS REMAINS UNSTABLE OVER ERN OH/WRN PA/NRN WV...WHICH SHOULD
SERVE AS A BREEDING GROUND FOR NEW THUNDERSTORM ACTIVITY. HAVE
ISSUED AN SPS REGARDING THIS.

THE WEATHER OVER THE CWA IS LIKE A TALE OF TWO CITIES. EARLIER
CONVECTIVE FROM THIS MORNING HAS STABLIZED THE AIRMASS ACROSS ABOUT
THE NRN HALF OF THE CWA WITH READINGS IN THE 70S/L80S...WHILE THE
SRN PORTION REMAINS VERY WARM...LOWER 90S...AND MOIST. MID-LEVEL CLD
DEBRIS HAS SET UP A WEAK DIFFERENTIAL HEATING BOUNDARY AND
THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT. FOR THAT REASON AND
THE PRESENCE OF THE ERN OH STORM COMPLEX...AND AFTER COORDN WITH
SPC...WILL LET WATCH STAND UNTIL 4 PM. HOWEVER...COULD ENVISION
ANOTHER SVR BOX FOR THE MID-ATLC LATER THIS AFTERNOON INTO EARLY
EVENING.

FOR TONIGHT...BEST POTENTIAL FOR CONVECTION WOULD BE EARLY ...BEFORE
MIDNIGHT...FOR WRN/SWRN PORTION OF CWA. WL KEEP SLGT CHC TRW UNTIL
ABOUT 05Z FOR THOSE AREAS. OTHERWISE...WL GO DRY FOR TONIGHT WITH
NOT MUCH CHANGE FROM PRVS PACKAGE...OTHER THAN SKY COVER AND TEMPS.

FOR THU...FRONT SHOULD BE THROUGH MOS OF THE CWA BY 12Z BUT THEN
STALL ACROSS THE SRN THIRD OF THE CWA. THEN THROUGH THE DAY ON
THU...NCEP GUIDNANCE FROM GFS/ETA SUGGEST SLOW MOVEMENT OF THE FRONT
BACK TO THE NORTH AS A WEAK WARM FRONT. IN FACT...MDL 85H FIELDS
SHOW THETA-E RIDGE JUST NORTH OF THE SFC FNT PSN THAT COULD ALLOW
FOR AFTN CONVECTION TO RE-FIRE ON THU AFTER 18Z. OTHER THAN THE WEAK
WARM FNT...IT WILL BE HARD TO PINPOINT WHERE CONVECTION WILL FIRE ON
THU...AND UPPER SUPPORT NOT QUITE AS GOOD AS LAST FEW DAYS. SO WL GO
SLGT CHANCE FOR POPS ON THU AFTN. NE PORTION OF CWA MIGHT REMAIN N
OF FNT ALL DAY...AND HENCE HAVE THE LEAST CHC OF PCPN ON THU UNDER
NE FLOW.

SMZ

.LONG TERM THURSDAY NIGHT THROUGH WEDNESDAY...
LONG HOLIDAY WEEKEND WILL BE RIDDLE WITH SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD AND THE ACTIVITY WILL CONTINUE INTO
EARLY NEXT WEEK.

DIGGING TROUGH OVER THE PLAINS ON FRIDAY WILL GRADUALLY MOVE EAST
WITH TIME. THE PROGRESSION OF THE TROUGH AND THE ASSOCIATED COLD
FRONT WILL BE SLOW AS THE TROUGH ENCOUNTERS THE H5 RIDGE CENTERED
OFF THE EAST COAST. BOUNDARY SLATED TO ENTER THE NORTHWEST ZONES ON
SATURDAY AND CONTINUE A SLOW TREK SOUTHWARD SUNDAY...BOUNDARY THEN
LIFTS BACK NORTH AS A WARM FRONT AS RIDGE EXPANDS SOUTHWEST. THEN
FRONT STARTS TO SAG SOUTH AGAIN MONDAY AND TUESDAY. BY WEDNESDAY
MOST OF THE ENERGY WILL BE EAST OF THE AREA...BUT MOISTURE WILL
STILL BE PLENTIFUL.

WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE
EXTENDED...EXPECT SLIGHT CHANCE THURSDAY NIGHT AND LATE WEDNESDAY.
AIRMASS NEVER REALLY DRIES OUT...AT TIMES PWATS ARE SLATED TO BE
OVER 2. AS PREVIOUSLY STATED HYDRO ISSUES MAY ARISE LATER.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 27, 11:30 AM EDT, 4 hours 33 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE ATMOSPHERE IS MOIST AND VERY UNSTABLE...WITH VERY STRONG WINDS
ALOFT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON...PRODUCING
STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 27, 10:34 AM EDT, 5 hours 29 minutes before
MDZ002-WVZ049-050-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT WED AUG 27 2003

AT 1030 AM EDT...DOPPLER RADAR IN STERLING INDICATED A LINE OF
STRONG THUNDERSTORMS MOVING THROUGH GARRETT COUNTY IN WESTERN
MARYLAND. THE LINE EXTENDED FROM MCHENRY TO GRANTSVILLE MARYLAND.
THIS LINE OF STORMS IS MOVING SOUTHEAST AT 45 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
FROSTBURG...LONACONING...WESTERNPORT...FORT ASHBY AND PIEDMONT AND
LOCATIONS IN WESTERN HAMPSHIRE COUNTY WILL BE AFFECTED BY THIS STORM
THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

SMZ
Local storm report, Aug 27, 11:44 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    LAVALE                    MD   WIND DAMAGE
08/27/03   ALLEGANY                       A FEW TREES DOWN.
Special weather statement, Aug 27, 2:45 PM EDT, 1 hour 18 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT WED AUG 27 2003

...STATUS OF SEVERE THUNDERSTORM WATCH NUMBER 900...

LATEST INDICATIONS ARE THAT THE MUCH OF THE AIRMASS OVER THE
MID-ATLANTIC REGION...PARTICULARLY OVER NORTHERN VIRGINIA AND
CENTRAL AND EASTERN MARYLAND...HAS STABILIZED AND HENCE IS LESS
CONDUCIVE TO THUNDERSTORM DEVELOPMENT. HOWEVER...OVER PORTIONS OF
WEST CENTRAL AND CENTRAL VIRGINIA AS WELL AS LOWER SOUTHERN
MARYLAND...THE AIRMASS REMAINS UNSTABLE AND THUNDERSTORMS ARE A
POSSIBILITY THROUGHOUT THE AFTERNOON AND EVENING.

FURTHER WEST...THE AIRMASS IS UNSTABLE AND CONDUCIVE TO THUNDERSTORM
FORMATION OVER EASTERN OHIO AND NORTHERN WEST VIRGINIA. AT 2:45 PM A
COMPLEX OF SEVERE STORMS WAS LOCATED OVER SOUTHEAST OHIO AND IS
MOVING TO THE EAST AT 30 MPH. THIS COMPLEX...IF IT HOLDS
TOGETHER...COULD AFFECT AREAS OF WESTERN MARYLAND AND THE EASTERN
WEST VIRGINIA PANHANDLE AFTER 4:00 PM AND PERHAPS REACH THE DC METRO
AREA SOMETIME BETWEEN 5:00 AND 7:00 PM.

IT APPEARS THE AREAS WITH THE BEST POTENTIAL TO EXPERIENCE SEVERE
WEATHER THIS AFTERNOON ARE AREAS TO THE SOUTH OF WINCHESTER...
MANASSAS AND ANNAPOLIS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

LR/SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:19 AM EDTSevere Thunderstorm WarningLWXShenandoah41 min
Aug 27, 5:40 PM EDTSevere Thunderstorm WarningLWXShenandoah, Warren50 min
Aug 27, 5:56 PM EDTSevere Thunderstorm WarningLWXFauquier64 min
Aug 27, 6:46 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun44 min
Aug 27, 6:50 PM EDTSevere Thunderstorm WarningLWXFauquier55 min
Aug 27, 7:17 PM EDTSevere Thunderstorm WarningLWXCulpeper43 min
Aug 27, 7:24 PM EDTSpecial Marine WarningLWX66 min
Aug 27, 7:24 PM EDTSpecial Marine WarningLWX66 min
Aug 27, 7:24 PM EDTSpecial Marine WarningLWX51 min
Aug 27, 7:52 PM EDTSpecial Marine WarningLWX83 min
Aug 26, 11:11 PM EDTSevere Thunderstorm WarningLWXAllegany49 min
Aug 27, 11:05 AM EDTSevere Thunderstorm WarningLWXAllegany40 min
Aug 27, 6:31 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery29 min
Aug 27, 7:01 PM EDTSevere Thunderstorm WarningLWXMontgomery44 min
Aug 27, 7:09 PM EDTSevere Thunderstorm WarningLWXPrince George's51 min
Aug 26, 11:26 PM EDTSevere Thunderstorm WarningLWXGrant64 min
Aug 26, 11:52 PM EDTSevere Thunderstorm WarningLWXHardy38 min
Aug 27, 7:50 AM EDTSevere Thunderstorm WarningLWXGrant, Mineral40 min
Aug 27, 9:54 AM EDTSevere Thunderstorm WarningLWXGrant66 min
Aug 27, 4:39 PM EDTSevere Thunderstorm WarningLWXHampshire36 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.